Kansas, 2016

Tornado in Kansas, November 22, 2016

November 22, 2016 · NWS TOP · 1 event in 1 county or zone

Showers occurred during the late afternoon and evening on November 22nd. One shower produced a brief, weak land spout tornado over the artillery range on the Fort Riley Army Base in Riley County Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Showers occurred during the late afternoon and evening on November 22nd. One shower produced a brief, weak land spout tornado over the artillery range on the Fort Riley Army Base in Riley County Kansas. The funnel was reported by an airplane pilot over the range with no damage seen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 22, 3:06 PM CST, 45 minutes earlier.

Area forecast discussion, Nov 22, 3:06 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
306 PM CST Tue Nov 22 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 258 PM CST Tue Nov 22 2016

This afternoon an upper level trough was lifting northeast across
western and central KS. A surface low was located near Great Bend,
with a warm front extending east across the CWA. The 700mb dry punch
was lifting northeast across eastern KS. low-level moisture
advection continued across the CWA with lower to mid 50 dewpoints
advecting northward. Southwest of the surface dryline, skies have
cleared and temperatures have warmed into the mid to upper 60s
across south central KS. The clearing may reach into the south
central counties of the CWA before sunset.

Late this afternoon as the surface low and front shifts northeast
across the CWA, a few showers and perhaps an isolated thunderstorms
may develop and last into the evening hours as the upper trough and
surface front moves northeast of the CWA. MUCAPES are forecasted to
be around 250 J/KG across the eastern half of the CWA late this
afternoon and evening. Any isolated thunderstorm that develops will
be very weak only lightning wold be a hazard. On the west side of
the upper trough there may be some wrap around moisture which will
keep the chances for showers across northeast and east central KS
during the early morning hours of Wednesday. Overnight lows will
only drop into the upper 30s to lower 40s.

Wednesday, Low-level CAA will continue through the day. The low
stratus cloud cover will erode from west to east across the CWA
through the afternoon hours. The western counties will be warmer due
to insolation and highs should reach the lower 50s. The eastern half
of the CWA will remain mostly cloudy through most of the afternoon
and highs will be cooler with mid to upper 40s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 258 PM CST Tue Nov 22 2016

Dry and seasonal conditions are expected for Thanksgiving Day as a
subtle weak mid-level ridge quickly passes over the area ahead of a
mid-level trough advancing into the Northern Plains through the day.
Despite this trough and surface low pressure skimming across
northern Kansas, the associated moisture is remaining further north
of the CWA, so do not expect any precipitation. Additionally, there
does not look to be any cooler air entering the region behind this
passing system, so high temperatures will stay in the mid/upper 50s
Thursday and Friday with low temperatures in the 30s. A broad mid-
level ridge will build into the central U.S. behind this exiting
system, resulting in dry conditions continuing into the weekend with
temperatures moderating to around 60 by Saturday with breezy
southwesterly winds in place.

The next mid-level trough will move into the western U.S. on
Saturday, but models diverge in how this system will evolve as it
progresses into the central U.S.  As a result, forecast confidence
remains low with this system.  While the models have come into
slightly better agreement with the timing of the system, the ECMWF
is still slightly faster than the GFS.  Both models develop a closed
mid-level low, but now the 12z runs show the GFS closed low tracking
further north compared to the ECMWF which has the low lifting
northeastward across far northeast KS.  Due to these varying
solutions with the tracking of this system and it's associated
precipitation, have stayed with the blended PoP output, which keeps
PoPs at slight to low-end chance Sunday through Sunday night.
However, if the ECMWF solution were to verify, then wrap-around
precipitation would continue across the CWA into Monday where the
GFS instead keeps us in the dry slot.  Cooler air will be ushered
into the area with this system, however at this time conditions look
to remain warm enough to keep precipitation in the form of rain.
However, we will have to continue to closely monitor this system
over the upcoming days to hopefully get a better handle on the
timing of any precipitation chances. As this system lifts toward the
Great Lakes region early next week, temperatures will likely cool
closer to the seasonal normals with highs in the 40s and lows in the
20s by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1126 AM CST Tue Nov 22 2016

Stratus with MVFR ceilings will move into the KTOP and KFOE
terminals by 20Z. This evening there may be a window of VFR
conditions at all terminals, but after a cold front moves through
the terminals after 6Z, the low MVFR stratus ceilings will move
back into the terminals for most of the morning hours of
Wednesday. Some guidance suggest that there may be IFR ceilings
after 12Z WED.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Hennecke
AVIATION...Gargan
Hazardous weather outlook, Nov 22, 3:09 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
309 PM CST TUE NOV 22 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-232115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
309 PM CST TUE NOV 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR SOME ISOLATED THUNDERSTORMS ACROSS
NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The radar

The Topeka radar (KTWX), 56 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Riley

When
November 22, 3:51 PM CST
Where
Riley County, 9 mi WNW of (Mhk)manhattan Muni
Rating
EF0
Path length
0.3 mi
Path width
25 yd
Reported by
Airplane Pilot
Coordinates
39.200, -96.825

Manhattan airport tower and airline pilot reported that a weak funnel contacted the ground for less than 2 miles over open country. There was no visible debris or damage. This weak tornado came from a convective shower with no evidence of lightning.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660650.